Predictable side effects: are a pharmacological phenomenon related to drug activity and constitute about 90% of cases of drug side effects. Pharmacological side-effects constitute side effects appearing in a sizable percentage of the population. An example of this is the abdominal discomfort and diarrhea after or during treatment with certain antibiotics.
The remaining 10% of side effects constitute non-predictable side effects or drug hypersensitivity. These side effects are divided into the following groups:
- Intolerance: occurrence of side effects of the drug known to happen when taken in high doses, but that in a number of persons happen in low drug doses, thus hampering treatment with the drug in question. This generally is a result of poor drug clearance or metabolism, resulting in drug accumulation beyond that typical to the given dose.
- Idiosyncratic reactions: reactions not resulting from the response of the immune system. Among them:
1. Some known defects like G6PD (Glucose-6-phosphate dehydrogenase) deficiency, which is characterized by breakdown of red blood cells elicited by the administration of certain medications such as sulfa drugs. These adverse effects, in contrast to intolerance, do not happen in people without this defect, even at higher doses.
2. Pseudo-allergic reactions: in example a reaction to iodine contrast material, which has a pattern very similar to the classic allergic reactions. However, a different mechanism is responsible for these reactions, without the involvement of the immune system.
- Allergic reactions: This group constitutes the bona fide allergies that are known to us, which are a result of the involvement of the immune system through antibodies or immune cells. An example of this is an itchy rash after taking certain drugs, such as penicillins.
After this important distinction, we will focus only on two groups: allergic and pseudo-allergic reactions. Allergic reactions usually develop after exposure to a certain drug to which the body has previously been exposed and a mechanism of response has been mounted against it. In accordance to this, it is expected that only after a re-exposure to the drug an allergic reaction may be elicited. However, in practice, it is not always possible to recall a previous exposure. Sometimes we may not remember or may not know it, but sometimes there was definitely no previous exposure. But even in the case there was no previous exposure, allergic reactions may happen. This is possible because sometimes the immune system mounts a response to a drug which is similar to the drug that now caused the reaction (this is known as cross reaction). Sometimes the immune system mounts a cross-reaction against a component of a bacteria or virus that closely resembles the drug that now caused the reaction.
Allergic reactions to medications can have, among other symptoms, an itchy rash, swelling, shortness of breath, runny nose, red and teary eyes and in extreme reactions (anaphylaxis) there may be a decrease in blood pressure, choking and syncope. These extreme reactions are life threatening. Most reactions occur very close to drug exposure (minutes to hours). Most dangerous reactions occur during the first two hours since drug administration. Sometimes the reaction begins days after the start of exposure. It is important to note that a mild reaction does not guarantee that a future reaction will also be mild. In any event of suspicion of an allergic reaction to a drug, the drug administration must immediately be suspended and the patient should contact a physician as soon as possible. It is important to avoid exposure to the same drug and drugs from the same group as they may elicit a cross reaction, at least until an allergist rules out (if that is the case) that this was an allergic reaction to the suspected drug. After visiting an allergist, and according to the details provided to him by the patient and by the characteristics of the reaction, the allergist will conclude one of the following:
- This is not an allergy or a pseudoallergic reaction.
- This is indeed an allergy or a pseudoallergic reaction - in this case the physician will provide guidelines for avoiding future reactions.
- There is a suspicion that this is an allergic reaction and therefore the patient will be advised to continue avoiding the suspected drug and related drugs. If the suspected drug is a penicillin, penicillin allergy tests may be performed (this is possible in hospitals). For another drugs, a controlled challenge may be considered in a hospital. If the physician suspects of some uncommon reactions such as Stevens-Johnson Syndrome-SJS or Toxic Epidermal Necrolysis-TEN, challenge even in a hospital setting is completely contraindications and the drug and related drugs must be permanently avoided due to the severity of these reactions and the absence of effective treatment.
Common drugs to cause allergic reactions are penicillins, cephalosporins and anti-inflammatory NSAIDs group. Reactions to anesthetics (common during dental treatments) are usually pharmacological reactions and not true allergies. However, in some cases the patient may be advised to undergo a drug challenge under controlled conditions in the hospital to rule out a true anesthetic allergy (which is not common).
In addition, it is important to know that there are situations in which a patient needs a drug to which he is allergic (in example penicillins in certain infections of the heart valves). In these cases it is possible to elicit a temporary desensitization to the culprit drug in order to allow for the patient to be treated. However, at the end of the treatment, the patient will return to its previous state, being at risk of an allergic reaction if exposed again to the culprit drug. This desensitization treatment may be elicited in hospitals when treatment with the culprit drug is deemed essential.
People with pseudoallergic reactions to iodine-based contrast media, that need to undergo a test for which iodine based contrast media is important, can undergo a preparation using corticosteroids and anti-histamine drugs, minimizing thus the risk of a reaction. In addition to the above it is important to use a contrast material based on non-ionic contrast media, which further reduces the risk of a reaction.